10:09 am - 01/22/2012

Reduced Libido and Birth Control Pills: How long did it take for your sex drive to come back?

Hi Everyone,

I'm really starting to freak out here.  I went on birth control pills right before my 18th birthday, and I'm 25 now.  I never discontinued use, because doctors always swore that there was no reason to, even when I wasn't in a relationship.

Over the seven years that I was on them, my sex drive has continued to decrease, and it eventually barely existed at all.  I tried all different brands and types of pills, but switching didn't seem to help much.

Before I started taking the pills, I had a very high sex drive.  It just seems really ironic and unfair - back in high school, when I had a very high libido, I resisted the urge to have sex.  Then, I got on the Pill, and never really enjoyed having sex, and I've not even been very interested in it anymore.  It really affected my relationships.

Now, I'm engaged, and I only have the desire to have sex about once every two weeks.  Even then, I don't really 'get in the mood' that much, and I could usually really just take it or leave it.  It feels like I'm going through the motions of sex, but that I'm not nearly as into it as I want to be.

A month ago, I finally got a copper IUD (Paragard) and ditched the pills.  The problem is that I haven't really seen an increase in my sex drive at all, except when I was ovulating - and that increase only lasted for about two days.  Now, I'm back to nothing.

Apparently, it used to be said that the birth control pill did not alter the libido in the long term, and that discontinuation would stop all bad effects.  I guess doctors just assumed that if a woman's libido did not return, it was just because she would not have had a high sex drive during that stage of her life anyway, regardless of whether she ever took the Pill or not.

I just read about a research study that shows that the Pill may permanently greatly increase the levels of SBHG, which is produced by the liver and binds free testosterone - neutralizing it and making it unusable.  Free testosterone is essential for a woman's libido, and the increased SBHG really seems to decrease it.  I have been reading that this effect lasts for years after stopping the Pill, and that it may even be permanent.

I am really horrified.  I want to be a sexual being again.  I want to enjoy being intimate with my fiancé, and I am so frustrated and scared that I will never feel normal again.  I have asked on some communities that do not focus on sexual health at all, and many women said that it took years for their sex drive to really return, or that it never did.

I'm really hoping that all of this is wrong, and that my sex drive returns very soon.

What have you all experienced?  Did the Pill reduce your sex drive?  Did it come back after discontinuing the Pill? If so, how long did it take?

I sincerely appreciate all of your responses!

bernthewitch 22nd-Jan-2012 04:10 pm (UTC)
I've had a very similar experience to you.

I started HBC when I was 16, continued it without break until the age of 21 when I came off it for a year, then went back on it until the age of 28, when I stopped it (hopefully permenantly). That was in May last year and I've only just started evening out this month.

My. God. I started out, as you do at 16, a horny little bugger. Until last month, my libido was nearly non-existent. I really could take it or leave it. I had the like, release is needed moments but actual, PIV or with-another-person sex? Nah, it's not my bag baby. And that made me sad. I'm a sexual person, and the lack of libido was really getting to me (and my husband).

Since stopping the pill, my periods have been non-existent (until this last month YIPPEE), I've grown hair where there should not be hair on my body, my spots have spots on top of them, and I've been moody, stressed, and my hair has been falling out where I DO want hair.

Since December, though, wow. SEX DRIVE HELLO!! It's like I'm 16 again. I'm losing weight, I feel sexy, attractive, I feel more -ME- as in I'm in control of my mood swings.

So, it took me roughly a year to get "back to reality", but everyone's results may vary. That's my experience, I hope you find others' useful.

As an aside, do you have a link to that research paper I'd like to read it.

Ps my pills were:
Microgynon 30

I've been half-diagnosed (well no, they suppose but haven't done the tests or the tests were negative) with PCOS but I'm more thinking it's always been anaemia or hypothyroidism, if any of that backstory helps.
knittinggoddess 22nd-Jan-2012 08:41 pm (UTC)
I was on the NuvaRing for almost two years, and when I switched to the Mirena, I was starting to notice a drop in libido as more than just a passing phase. When I switched to the Mirena, it took a few months for my libido and ability to orgasm to return. (And now, 18 months in, I think maybe it's affecting my ability to orgasm. However, I am definitely very busy, exhausted and under a lot of stress from work and school, so there is no way I can differentiate between the Mirena's effects and life's! So please, others, don't reply to me with all these stories about how the Mirena's impacting your libido and therefore it must be the case with me, because for me, life is a huge confound in my informal results.)

On a related note, I was on SSRIs (antidepressants) from 14-24. After I got off of them, I swore up and down that I was asexual, because the low libido I had had during college had dipped even further. It eventually swung back up and I had a fairly active libido from 26-29, barring the bit with the Ring's influence. (I'm 29 now.)

People's libidos sort of wax and wane anyway, be it due to a menstrual cycle, life stressors, New Relationship Energy, emotional health, or just brain fluctuations. And of course medications like the pill can accentuate those wanings. There are things you can do to potentially help boost your libido: eat more healthfully, exercise more or differently, increase your sexual communication and adventurousness, etc.

If it doesn't return soon and you're there for your IUD follow-up anyway, you may want to ask the doc if there's any appropriate medical intervention. They might recommend a vitamin, or testosterone or other supplement. Thyroid malfunctioning can apparently lead to low libido, so you might want to get that tested in order to rule out some physiological causes.

But give it time, and try to be proactive about things instead of worrying, by trying some of the strategies I or others suggest. Easier said than done, I know. Worrying and getting down on yourself about the low libido just makes it worse!

Good luck.
sweetchild92 23rd-Jan-2012 08:28 am (UTC)
Your body is a month off HBC. Give yourself another couple if you can.
This page was loaded Dec 1st 2015, 6:14 pm GMT.